Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Wichita, KS

May 10, 2003Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 10, 2003, 1:09 PM CDT for Montgomery County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 1:09 PM CDT (18:09 UTC)
Expired
May 10, 2003, 2:00 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 105 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:55 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
3.5
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 101809
SVRICT
KSC125-101900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
108 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 200 PM CDT.

* AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF WANN...OR ABOUT 9 MILES
  SOUTHWEST OF COFFEYVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR DEARING AROUND 115 PM CDT...
  NEAR COFFEYVILLE AROUND 120 PM CDT...
  NEAR LIBERTY AROUND 145 PM CDT...
  8 MILES SOUTHEAST OF CHERRYVALE AROUND 200 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MONTGOMERY COUNTY UNTIL 200 PM CDT.

LAT...LON 3702 9583 3702 9553 3738 9555

$$

/EKSTER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:00 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 10, 12:00 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1200 PM CDT SAT MAY 10 2003

UPDATED THE ZONES TO FRESHEN UP SEVERE WORDING FOR SOME OF THE AREA.
SHARP DRYING WITH DYLINE MOVING THROUGH SOUTH CENTRAL KANSAS
ATTM...BUT SFC WINDS VEERING OUT WELL E OF ICT. LINE OF CU ALONG THE
WINDSHIFT LINE IS CROPPING UP QUITE QUICKLY FROM AN IOLA/CHAUTAUQUA
LINE. CAPES AND SHEAR BOTH HIGH E OF THIS LINE...AND IF STORMS CAN GO
BEFORE THE WINDSHIFT LINE EXITS THE CWA...TORNADOES WILL BE POSSIBLE.
PDS TOR BOX HAS BEEN ISSUED FOR ALLEN, NEOSHO, LABETTE, MONTGOMERY,
WILSON TIL 00Z. THIS WILL NO DOUBT BE CANCELLED EARLY...BUT HAS BEEN
ISSUED IN CASE THIS CONVCTN FIRES FAST. AS FOR THE REST OF THE
CWA...NO BIG CHANGES TO THE GRIDS/ZONES.

EKSTER

-------------------------------7AM DISC-----------------------------
WE HAVE UPDATED THE GRIDS TO LOWER THE TSRA CHANCES THIS MORNING. IT
APPEARS THAT THE ONLY FOCUS FOR CONVECTION THIS MORNING MAY BE ALONG
CONVECTIVE OUTFLOWS FROM THE PREVIOUS MCS TRACKING THROUGH NORTHERN
MISSOURI. OTHERWISE, ACTIVITY SHOULD REFIRE AGAIN THIS AFTERNOON
MAINLY ALONG AND EAST OF THE DRY LINE. LATEST MESOETA/RUC SHOWS THE
FRONT/DRY LINE EXITING SOUTHEAST KANSAS BY 00Z. WITH LIMITED CAP IT
WILL NOT TAKE MUCH TO SET THINGS OFF IN THAT AREA WITH CAPES ON THE
ORDER OF 4000 G/KG.

---------------------------------------------------------------------
COX

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HOW LONG THE
CONVECTION WILL LINGER THIS MORNING AND THE POTENTIAL FOR MORE
AFTERNOON CONVECTION ALONG AND EAST OF DRY LINE.

TODAY:
ONGOING CONVECTION CURRENTLY MOVING THROUGH CENTRAL KS WILL CONTINUE
TO SURGE NORTHEAST AND EXIT MOST OF THE CWFA BY DAYBREAK. WE MAY SEE
SOME WIDELY SCATTERED CONVECTION DEVELOP TO THE SOUTH OF THE
SUPERCELL MOVING THROUGH MARION AND BUTLER COUNTIES. HOWEVER, AT
THIS TIME IT APPEARS THAT MOST OF THE CONVECTION WILL REMAIN NORTH
OF THE CWFA. THE NEXT QUESTION WILL BE HOW FAR EAST THE DRY LINE
WILL PROGRESS EAST. MODELS SUGGEST THINGS MAY FIRE AGAIN ALONG THE
DRY LINE LATE THIS AFTERNOON IN SOUTHEAST KANSAS. AS A RESULT, WE
ARE GOING TO MENTION THE POTENTIAL OF SEVERE STORMS IN THAT REGION
DUE TO HIGH CAPE AND STILL DECENT SHEAR.

TONIGHT-MONDAY NIGHT:
IT SHOULD FINALLY TURN QUIET AS THE UPPER LEVEL WAVE PUSHES INTO THE
GREAT LAKES AND ALLOWS FOR HIGH PRESSURE TO BUILD IN. TEMPERATURES
WILL BE ON THE COOL SIDE AS TEMPERATURES PLUMMET TO THE LOWER TO MID
40S WITH HIGHS MAINLY IN THE 60S.

TUESDAY-FRIDAY:
GFS TRIES TO PEEL DOWN AN UPPER LEVEL SYSTEM FROM THE NORTHERN
PLAINS INTO THE OHIO VALLEY. THE OTHER MODELS DO NOT REFLECT THIS
SCENARIO, BUT THE GFS HAS BEEN THE MOST CONSISTENT WITH THIS
FEATURE. AS A RESULT, WE MENTIONED A CHANCE OF TSRA ON TUESDAY AS
THE FRONTAL BOUNDARY MOVES THROUGH. THE REMAINDER OF THE FORECAST
REMAINS UNCHANGED DUE TO UNCERTAINITY IN THE MODEL SOLUTIONS. FCSTID

=   18/COX
ICT   77  48  69  42 /  30  10   5   5
HUT   74  46  70  42 /  20  10   5   5
EWK   77  48  69  42 /  30  10   5   5
EQA   78  48  68  43 /  30  10   5   5
WLD   80  50  68  44 /  30  10   5   5
RSL   64  44  68  41 /  30  10   5   5
GBD   66  45  68  41 /  30  10   5   5
SLN   70  46  68  42 /  30  10   5   5
MPR   70  46  68  42 /  30  10   5   5
CFV   81  50  68  45 /  40  10   5   5
CNU   81  49  67  44 /  40  10   5   5
K88   80  50  67  44 /  40  10   5   5

.ICT...NONE.
Hazardous weather outlook, May 10, 11:33 AM CDT, 1 hour 36 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE DRY LINE CURRENTLY SITUATED IN SOUTH CENTRAL KANSAS WILL MOVE
EAST THIS AFTERNOON. AS A RESULT, MORE THUNDERSTORMS WILL FIRE ALONG
AND EAST OF THIS LINE THIS AFTERNOON WITH SOME OF THE STORMS
BECOMING SEVERE. THE AREA OF GREATEST THREAT WILL BE EAST OF AND
INCLUDING GREENWOOD, ELK, AND CHAUTAUQUA COUNTIES. THE POTENTIAL FOR
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE IN THESE AREAS.
HOWEVER, SOME ISOLATED TORNADOES CANNOT BE RULED OUT...ESPECIALLY IN
EXTREME SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEAK COLD FRONT WILL TRACK THROUGH CENTRAL AND SOUTHEAST KANSAS
MONDAY NIGHT AND TUESDAY. THIS FRONT WILL TRIGGER SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. THE EXACT TRACK OF THE UPPER LEVEL
SYSTEM ASSOCIATED WITH THE FRONT IS STILL UNKNOWN. SO STAY TUNED TO
LATER STATEMENTS CONCERNING THIS SITUATION.

ANOTHER UPPER LEVEL SYSTEM WILL MOVE INTO THE REGION DURING THE
MIDDLE OF THE WEEK AND GIVE ANOTHER CHANCE OF THUNDERSTORMS TO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

MLE

In the hours before

Local storm report, May 10, 7:30 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
730 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    15 E ARKANSAS CITY        KS   .75 INCH HAIL
05/09/03   COWLEY                         REPORTED BY LAW
                                          ENFORCEMENT

1005 PM    IOLA                      KS   .88 INCH HAIL
05/09/03   ALLEN                          REPORTED BY TRAINED
                                          E-SPOTTER

0113 AM    HUTCHINSON                KS   .75 INCH HAIL
05/10/03   RENO                           REPORTED BY TRAINED
                                          E-SPOTTER

0125 AM    4 SW HUTCHINSON           KS   1.75 INCH HAIL
05/10/03   RENO                           REPORTED BY EMERGENCY
                                          MANAGER

0155 AM    5 W HESSTON               KS   1.75 INCH HAIL
05/10/03   HARVEY                         REPORTED BY LAW
                                          ENFORCEMENT

0200 AM    3 N HESSTON               KS   1.00 INCH HAIL
05/10/03   HARVEY                         REPORTED BY TRAINED
                                          SPOTTER

0228 AM    4 E WALTON                KS   1.00 INCH HAIL
05/10/03   HARVEY                         REPORTED BY TRAINED
                                          SPOTTER

0206 AM    1 SE MOUNDRIDGE           KS   1.00 INCH HAIL
05/10/03   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER

0259 AM    BURNS                     KS   WIND DAMAGE
05/10/03   MARION                         AMATEUR RADIO REPORTED
                                          POWER LINES DOWNED.

0242 AM    ELBING                    KS   60 MPH TSTM WIND GUST
05/10/03   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT.

0305 AM    BURNS                     KS   TORNADO
05/10/03   MARION                         LAW ENFORCEMENT REPORTED
                                          TREES UPROOTED, INCLUDING
                                          ONE WITH 36 INCH DIAMETER
                                          TRUNK, AND SECOND THAT FELL
                                          ONTO HOUSE. POWER LINES
                                          DOWNED, POWER POLES LEANING
                                          SHARPLY, ONE OUTBUILDING
                                          PARTIALLY UNROOFED WITH
                                          SECTION OF ROOFING IMPALED
                                          INTO NEARBY BUILDING.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:32 PM CDTSevere Thunderstorm WarningICTCowley58 min
May 9, 8:51 PM CDTSevere Thunderstorm WarningICTCowley39 min
May 9, 10:00 PM CDTSevere Thunderstorm WarningICTAllen30 min
May 10, 12:37 AM CDTSevere Thunderstorm WarningICTHarvey, Reno23 min
May 10, 1:12 AM CDTSevere Thunderstorm WarningICTReno48 min
May 10, 1:20 AM CDTSevere Thunderstorm WarningICTMcPherson55 min
May 10, 1:48 AM CDTSevere Thunderstorm WarningICTHarvey42 min
May 10, 2:13 AM CDTSevere Thunderstorm WarningICTMarion47 min
May 10, 2:23 AM CDTTornado WarningICTHarvey52 min
May 10, 2:32 AM CDTTornado WarningICTButler58 min
May 10, 2:55 AM CDTTornado WarningICTChase, Marion65 min
May 10, 1:53 PM CDTSevere Thunderstorm WarningICTLabette52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.